Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 92, NWS San Diego, CA

August 6, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 6, 2005, 12:45 PM PDT for San Diego County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2005, 12:45 PM PDT (19:45 UTC)
Expired
Aug 6, 2005, 6:00 PM PDT
In force
5 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 46 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 061950
FFWSGX
CAC073-070100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 600 PM PDT

* AT 1240 PM PDT...DOPPLER RADAR INDICATED FLASH FLOODING FROM A 
  THUNDERSTORM NEAR PALOMAR MOUNTAIN. THIS STORM WAS MOVING 
  SOUTHEAST AT 5 MPH. 

* FLASH FLOODING FROM THIS STORM IS POSSIBLE IN WARNER
  SPRINGS...ALONG HIGHWAY 79...HIGHWAY 76 AND HIGHWAY S2 WITH THIS 
  THUNDERSTORM. 

STRONG THUNDERSTORMS WERE ALSO FORMING ALONG INTERSTATE 8 BETWEEN 
PINE HILLS AND CAMPO. FLASH FLOODING IS ALSO LIKELY FROM THESE 
STORMS THIS AFTERNOON. 

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

LAT...LON 3317 11655 3341 11636 3341 11696 3320 11677
      3295 11662 3275 11660 3260 11650 3262 11622
      3298 11649

$$

MOEDE
4 follow-up statements
000 
WGUS76 KSGX 062119
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 PM PDT SAT AUG 6 2005

CAC073-070100-
SAN DIEGO CA-
215 PM PDT SAT AUG 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 210 PM PDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER 
JULIAN. FLASH FLOODING AND MUD SLIDES ARE POSSIBLE ALONG HIGHWAY 78 
AND HIGHWAY 79...AS WELL AS SECTIONS OF HIGHWAY S2.  THESE STORMS 
WERE NEARLY STATIONARY. 

OTHER STORMS WERE FORMING NEAR CAMPO...AND ALSO OVER THE FOOTHILLS 
BETWEEN EL CAJON AND ALPINE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3317 11655 3341 11636 3341 11696 3320 11677
      3295 11662 3275 11660 3260 11650 3262 11622
      3298 11649

$$

MOEDE
000 
WGUS76 KSGX 062218
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
319 PM PDT SAT AUG 6 2005

CAC073-070100-
SAN DIEGO CA-
319 PM PDT SAT AUG 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 315 PM PDT...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM OVER 
INTERSTATE 8 SOUTH OF PINE VALLEY. TORRENTIAL RAINS ARE LIKELY AT 
THE BOULDER OAKS CAMPGROUND AND LAKE MORENA COUNTY PARK THROUGH 345 
PM. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3317 11655 3341 11636 3341 11696 3320 11677
      3295 11662 3275 11660 3260 11650 3262 11622
      3298 11649

$$

MOEDE
000 
WGUS76 KSGX 070003
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PDT SAT AUG 6 2005

CAC073-070100-
SAN DIEGO CA-
500 PM PDT SAT AUG 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 450 PM PDT...DOPPLER RADAR SHOWED A THUNDERSTORM OVER THE DESERTS 
5 MILES WEST OF AGUA CALIENTE SPRINGS. THE STORM WAS MOVING NORTH AT 
5 MPH.

LIGHTER SHOWERS CONTINUED OVER THE MOUNTAINS AND FOOTHILLS FROM 
ALPINE TO CUYAMACA PEAK. SHOWERS AND THUNDERSTORMS HAVE DECREASED 
SINCE 4 PM...AND THE FLASH FLOOD WARNING WILL LIKELY BE CANCELLED 
SHORTLY OR BE ALLOWED TO EXPIRE AT 6 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. 

LAT...LON 3317 11655 3341 11636 3341 11677 3341 11696
      3320 11677 3296 11664 3275 11660 3260 11650
      3262 11622 3298 11649

$$

MOEDE
000 
WGUS76 KSGX 070051
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
550 PM PDT SAT AUG 6 2005

CAC071-070105-
SAN BERNARDINO CA-
550 PM PDT SAT AUG 6 2005

...THE FLASH FLOOD WARNING FOR THE SAN BERNARDINO COUNTY MOUNTAINS 
AND DESERTS EXPIRES AT 600 PM...

THE SHOWERS AND THUNDERSTORMS OVER THE HIGH DESERTS HAVE WEAKENED 
SINCE 500 PM. 

LAT...LON 3408 11692 3408 11648 3441 11650 3458 11690
      3444 11736

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 11:30 AM PDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 6, 11:30 AM PDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1130 AM PDT SAT AUG 6 2005

.SYNOPSIS...MOISTURE IN EAST TO SOUTHEAST FLOW ALOFT WILL CONTINUE
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THIS WEEKEND. A SHALLOW MARINE LAYER WILL
CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND
MORNINGS...LINGERING NEAR SOME BEACHES INTO THE AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

UPDATED FORECAST TO MAKE A FEW SMALL CHANGES. THE REMAINS OF A LARGE
CONVECTIVE COMPLEX WERE MOVING W ACROSS NRN BAJA THIS MORNING. THERE
WERE LOW CLOUDS AND LOCAL FOG IN THE IMMEDIATE COASTAL AREAS AND
STRATUS WAS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING WAS UNSTABLE
WITH MID LEVEL MOISTURE IN WEAK ELY FLOW AND HAD A PW OF 1.62
INCHES. THERE WAS A STRONG INVERSION BASED NEAR 1300 FT. ONSHORE
GRADIENTS WITH ABOUT ABOUT 4 MB SAN-IPL.

THE HI PW AND WEAK ELY FLOW WILL RESULT IN ACTIVE CONVECTION AGAIN
TODAY WITH A GOOD CHANCE OF LOCAL FLASH FLOODING IN THE MOUNTAINS
AND DESERTS. THE REMAINS OF THE MCS MOVING ACROSS NRN BAJA SHOULD
CAUSE EARLY THUNDERSTORM DEVELOPMENT OVER THE BAJA MOUNTAINS THAT
WILL SPREAD INTO THE SAN MOUNTAINS. THE UPPER HI CURRENTLY CENTERED
OVER NV WILL SLOWLY SHIFT TO NEAR THE 4 CORNERS AREA BY TUE. THE
FLOW ALOFT WILL MAINLY BE ELY THROUGH MON AND THEN TURN A LITTLE
MORE SELY TUE. SO EXPECT LITTLE CHANGE IN THE CURRENT PATTERN
THROUGH TUE WITH MAINLY AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS WITH A SMALL CHANCE THAT A FEW STORMS COULD DRIFT INTO THE
INLAND VALLEYS. THESE THUNDERSTORMS WILL PROBABLY CAUSE FLASH
FLOODING AND A FEW COULD BE SEVERE. THE MARINE LAYER WILL REMAIN
SHALLOW AND CONFINED TO NEAR THE COAST. RELATIVELY MINOR TEMP
CHANGES ARE EXPECTED.

LONGER RANGE PROGS INDICATE LITTLE CHANGE THROUGH MID WEEK. THE
UPPER SHOULD SHIFT E TOWARD THE END OF NEXT WEEK ALONG WITH WEAK
TROUGHING DEVELOPING NEAR THE W COAST. THIS SHOULD GRADUALLY REDUCE
THE THUNDERSTORM THREAT AND INCREASE THE MARINE LAYER.

&&

.AVIATION...MARINE LAYER REMAINS ABOUT 1500 FEET WITH BASES MOSTLY
BELOW 1000 FT MSL. STRATUS REMAINED ALONG THE IMMEDIATE COAST
OVERNIGHT AND HAS ALREADY BEGUN TO BURN OFF. EXPECT IT TO RETURN
LATE AGAIN TONIGHT AND REMAIN CLOSE TO THE IMMEDIATE COAST.

THUNDERSTORMS WILL DEVELOP OVER THE LOCAL MOUNTAINS AND DESERTS BY
LATE MORNING OR EARLY AFTERNOON AND CONTINUE INTO THE EVENING. MORE
OF AN EAST FLOW ALOFT AND A BETTER CHANCE FOR THUNDERSTORMS MOVING
INTO THE INLAND VALLEYS TODAY AND SUNDAY. MOISTURE WILL BE
INCREASING INTO THE AREA FROM THE EAST TODAY WITH POSSIBLY INCREASED
THUNDERSTORM ACTIVITY TODAY AND INTO TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT FOR THE HIGHER MOUNTAINS AND FOR THE
DESERTS UNTIL 8 PM TONIGHT.

&&

PUBLIC...ATKIN
AVIATION...PG
Hazardous weather outlook, Aug 6, 4:00 AM PDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT AUG 6 2005

CAZ055-056-058-060-061-062-062300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
MOUNTAIN AND DESERT AREAS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH IN EFFECT THROUGH 800 PM TODAY.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT....

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT....SUNDAY.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...
STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...
MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 11 AM.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:15 PM PDTFlash Flood WarningSGXSan Bernardino6 hr
Aug 6, 12:42 PM PDTSevere Thunderstorm WarningSGXSan Diego53 min
Aug 6, 12:51 PM PDTFlash Flood WarningSGXRiverside5 hr
Aug 6, 2:15 PM PDTSevere Thunderstorm WarningSGXRiverside63 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.